Bulletin of the Iranian Mathematical Society

, Volume 44, Issue 2, pp 481–503 | Cite as

On the Hyperbolicity Constant in Graph Minors

  • Walter Carballosa
  • José M. Rodríguez
  • Omar Rosario
  • José M. Sigarreta
Original Paper


A graph H is a minor of a graph G if a graph isomorphic to H can be obtained from G by contracting some edges, deleting some edges, and deleting some isolated vertices. The study of hyperbolic graphs is an interesting topic since the hyperbolicity of a geodesic metric space is equivalent to the hyperbolicity of a graph related to it. One of the main aims in this work is to obtain quantitative information about the distortion of the hyperbolicity constant of the graph \(\,G/e\) obtained from the (simple or non-simple) graph G by contracting an arbitrary edge e from it. We prove that H is hyperbolic if and only if G is hyperbolic, for many minors H of G, even if H is obtained from G by contracting and/or deleting infinitely many edges.


Graph minor Edge contraction Deleted edge Hyperbolic graph Geodesics 

Mathematics Subject Classification

Primary 05C75 Secondary 05C63 05A20 



This work was supported in part by two grants from Ministerio de Economía y Competititvidad (MTM2013-46374-P and MTM2015-69323-REDT), Spain, and a Grant from CONACYT (FOMIX-CONACyT-UAGro 249818), México. Additionally, we would like to thank the referee for him/her careful reading of the manuscript and several useful comments which have helped us to improve the presentation of this paper.


  1. 1.
    Abu-Ata, M., Dragan, F.F.: Metric tree-like structures in real-life networks: an empirical study. Networks 67, 49–68 (2016)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Adcock, A.B., Sullivan, B.D., Mahoney, M.W.: Tree-like structure in large social and information networks, 13th Int Conference Data Mining (ICDM), pp. 1–10. Dallas, Texas, USA, IEEE (2013)Google Scholar
  3. 3.
    Alonso, J., Brady, T., Cooper, D., Delzant, T., Ferlini, V., Lustig, M., Mihalik, M., Shapiro, M., Short, H.: Notes on word hyperbolic groups. In: Ghys, E., Haefliger, A., Verjovsky, A. (eds.) Group Theory from a Geometrical Viewpoint. World Scientific, Singapore (1992)Google Scholar
  4. 4.
    Bandelt, H.-J., Chepoi, V.: \(1\)-Hyperbolic graphs. SIAM J. Discr. Math. 16, 323–334 (2003)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bermudo, S., Rodríguez, J.M., Sigarreta, J.M.: Computing the hyperbolicity constant. Comput. Math. Appl. 62, 4592–4595 (2011)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Bermudo, S., Rodríguez, J.M., Sigarreta, J.M., Vilaire, J.-M.: Gromov hyperbolic graphs. Discr. Math. 313, 1575–1585 (2013)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Birmelé, E., Bondy, J.A., Reed, B.A.: Tree-width of graphs without a \(3 \times 3\) grid minor. Discr. Appl. Math. 157, 2577–2596 (2009)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Bowditch, B.H.: Notes on Gromov’s hyperbolicity criterion for path-metric spaces in Group theory from a geometrical viewpoint, Trieste, 1990 (ed. E. Ghys, A. Haefliger and A. Verjovsky; World Scientific, River Edge, NJ, 1991), pp. 64–167 (1990)Google Scholar
  9. 9.
    Brinkmann, G., Koolen, J., Moulton, V.: On the hyperbolicity of chordal graphs. Ann. Comb. 5, 61–69 (2001)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Calegari, D., Fujiwara, K.: Counting subgraphs in hyperbolic graphs with symmetry. J. Math. Soc. Jpn. 67, 1213–1226 (2015)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Carballosa, W., Pestana, D., Rodríguez, J.M., Sigarreta, J.M.: Distortion of the hyperbolicity constant of a graph. Electr. J. Comb. 19, 67 (2012)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Carballosa, W., Rodríguez, J.M., Sigarreta, J.M.: Hyperbolicity in the corona and join graphs. Aequat. Math. 89, 1311–1327 (2015)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Charney, R.: Artin groups of finite type are biautomatic. Math. Ann. 292, 671–683 (1992)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Chen, W., Fang, W., Hu, G., Mahoney, M.W.: On the hyperbolicity of small-world and treelike random graphs. Int. Math. 9(4), 434–491 (2013)MathSciNetMATHGoogle Scholar
  15. 15.
    Chen, B., Yau, S.-T., Yeh, Y.-N.: Graph homotopy and Graham homotopy. Discr. Math. 241, 153–170 (2001)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Diestel, R., Müller, M.: Connected tree-width. Combinatorica, First Online: 13 February (2017).
  17. 17.
    Eppstein, D.: Squarepants in a tree: sum of subtree clustering and hyperbolic pants decomposition, SODA’2007. In Proceedings of the 18th Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 29–38 (2007)Google Scholar
  18. 18.
    Fournier, H., Ismail, A., Vigneron, A.: Computing the Gromov hyperbolicity of a discrete metric space. J. Inf. Proc. Lett. 115, 576–579 (2015)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Gavoille, C., Ly, O.: Distance labeling in hyperbolic graphs. In ISAAC, pp. 171–179 (2005)Google Scholar
  20. 20.
    Ghys, E., de la Harpe, P.: Sur les Groupes Hyperboliques d’après Mikhael Gromov. Progress in Mathematics 83, Birkhäuser Boston Inc., Boston, MA (1990)Google Scholar
  21. 21.
    Grigoriev, A., Marchal, B., Usotskaya, N.: On planar graphs with large tree-width and small grid minors. Electr. Notes Discr. Math. 32, 35–42 (2009)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Gromov, M.: Hyperbolic groups. In: “Essays in group theory”. Edited by S. M. Gersten, M. S. R. I. Publ. 8. Springer, 75–263 (1987)Google Scholar
  23. 23.
    Hamann, M.: On the tree-likeness of hyperbolic spaces (2011). arXiv:1105.3925
  24. 24.
    Jonckheere, E., Lohsoonthorn, P.: A hyperbolic geometry approach to multipath routing. In: Proceedings of the 10th Mediterranean Conference on Control and Automation (MED 2002), Lisbon, Portugal, July 2002. FA5-1 (2002)Google Scholar
  25. 25.
    Jonckheere, E.A.: Contrôle du traffic sur les réseaux à géométrie hyperbolique-Vers une théorie géométrique de la sécurité l’acheminement de l’information. J. Eur. Syst. Autom. 8, 45–60 (2002)Google Scholar
  26. 26.
    Jonckheere, E.A., Lohsoonthorn, P.: Geometry of network security. Amer. Control Conf. ACC, 111-151 (2004)Google Scholar
  27. 27.
    Koolen, J.H., Moulton, V.: Hyperbolic bridged graphs. Eur. J. Comb. 23, 683–699 (2002)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Krauthgamer, R., Lee. J.R.: Algorithms on negatively curved spaces. FOCS (2006)Google Scholar
  29. 29.
    Krioukov, D., Papadopoulos, F., Kitsak, M., Vahdat, A., Boguñá, M.: Hyperbolic geometry of complex networks. Phys. Rev. E 82, 036106 (2010)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Kuratowski, K.: Sur le problème des courbes gauches en topologie (in French). Fund. Math. 15, 271–283 (1930)CrossRefMATHGoogle Scholar
  31. 31.
    Li, S., Tucci, G.H.: Traffic congestion in expanders, \((p, \delta )\)-hyperbolic spaces and product of trees. Int. Math. 11(2), 134–142 (2015)Google Scholar
  32. 32.
    Martínez-Pérez, A.: Chordality properties and hyperbolicity on graphs. Electr. J. Comb. 23:3, P3.51 (2016)MathSciNetMATHGoogle Scholar
  33. 33.
    Martínez-Pérez, A.: Generalized chordality, vertex separators and hyperbolicity on graphs. Symmetry 10, 199 (2017).
  34. 34.
    Michel, J., Rodríguez, J.M., Sigarreta, J.M., Villeta, M.: Hyperbolicity and parameters of graphs. ARS Comb. 100, 43–63 (2011)MathSciNetMATHGoogle Scholar
  35. 35.
    Montgolfier, F., Soto, M., Viennot, L.: Treewidth and hyperbolicity of the internet. In: 10th IEEE International Symposium on Network Computing and Applications (NCA), pp. 25–32 (2011)Google Scholar
  36. 36.
    Narayan, O., Saniee, I.: Large-scale curvature of networks. Phys. Rev. E 84, 066108 (2011)CrossRefGoogle Scholar
  37. 37.
    Oshika, K.: Discrete Groups. AMS Bookstore, New York (2002)Google Scholar
  38. 38.
    Papasoglu, P.: An algorithm detecting hyperbolicity, in Geometric and computational perspectives on infinite groups. DIMACS - Series in Discrete Mathematics and Theoretical Computer Science Volume 25, AMS, pp. 193–200 (1996)Google Scholar
  39. 39.
    Pestana, D., Rodríguez, J.M., Sigarreta, J.M., Villeta, M.: Gromov hyperbolic cubic graphs. Central Eur. J. Math. 10(3), 1141–1151 (2012)MathSciNetCrossRefMATHGoogle Scholar
  40. 40.
    Portilla, A., Rodríguez, J.M., Sigarreta, J.M., Vilaire, J.-M.: Gromov hyperbolic tessellation graphs. Utilitas Math. 97, 193–212 (2015)MathSciNetMATHGoogle Scholar
  41. 41.
    Portilla, A., Tourís, E.: A characterization of Gromov hyperbolicity of surfaces with variable negative curvature. Publ. Mat. 53, 83–110 (2009)MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    Robertson, N., Seymour, P.D.: Graph minors. III. Planar tree-width. J. Combin. Theory Ser. B 36, 49–64 (1984)MathSciNetCrossRefMATHGoogle Scholar
  43. 43.
    Robertson, N., Seymour, P.D.: Graph minors. X. Obstructions to tree-decomposition. J. Combin. Theory Ser. B 52, 153–190 (1991)MathSciNetCrossRefMATHGoogle Scholar
  44. 44.
    Rodríguez, J.M., Sigarreta, J.M., Vilaire, J.-M., Villeta, M.: On the hyperbolicity constant in graphs. Discr. Math. 311, 211–219 (2011)MathSciNetCrossRefMATHGoogle Scholar
  45. 45.
    Shang, Y.: Lack of Gromov-hyperbolicity in colored random networks. Pan-Am. Math. J. 21(1), 27–36 (2011)MathSciNetMATHGoogle Scholar
  46. 46.
    Shang, Y.: Lack of Gromov-hyperbolicity in small-world networks. Cent. Eur. J. Math. 10(3), 1152–1158 (2012)MathSciNetCrossRefMATHGoogle Scholar
  47. 47.
    Shang, Y.: Non-hyperbolicity of random graphs with given expected degrees. Stoch. Models 29(4), 451–462 (2013)MathSciNetCrossRefMATHGoogle Scholar
  48. 48.
    Shavitt, Y., Tankel, T.: On internet embedding in hyperbolic spaces for overlay construction and distance estimation. IEEE/ACM Trans. Netw. 16(1), 25–36 (2008)CrossRefGoogle Scholar
  49. 49.
    Tourís, E.: Graphs and Gromov hyperbolicity of non-constant negatively curved surfaces. J. Math. Anal. Appl. 380, 865–881 (2011)MathSciNetCrossRefMATHGoogle Scholar
  50. 50.
    Verbeek, K., Suri, S.: Metric embeddings, hyperbolic space and social networks. In: Proceedings of the 30th Annual Symposium on Computational Geometry, pp. 501–510 (2014)Google Scholar
  51. 51.
    Wagner, K.: Über eine Eigenschaft der ebenen Komplexe. Math. Ann. 114, 570–590 (1937)MathSciNetCrossRefMATHGoogle Scholar
  52. 52.
    Wang, C., Jonckheere, E., Brun, T.: Ollivier-Ricci curvature and fast approximation to tree-width in embeddability of QUBO problems. In: Proceedings of 6th International Symposium on Communications, Control, and Signal Processing (ISCCSP) (2014)Google Scholar
  53. 53.
    Wu, Y., Zhang, C.: Chordality and hyperbolicity of a graph. Electr. J. Comb. 18, 43 (2011)MATHGoogle Scholar

Copyright information

© Iranian Mathematical Society 2018

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsFlorida International UniversityMiamiUSA
  2. 2.Department of MathematicsMiami Dade CollegeMiamiUSA
  3. 3.Department of MathematicsCarlos III University of MadridLeganésSpain
  4. 4.Faculty of MathematicsAutonomous University of GuerreroAcalpulco Gro.Mexico

Personalised recommendations